This document is a summarised version of OP-GC1 Clinical Handover, OP-CC5 Hospital Patient Transfers & OP-GC1 Patient Identification. The summary has been created to combine best practice information into one document specific to the Emergency Department, and has been endorsed by the ED Leadership Team. Staff should review the above PPG’s if they require further information.
Delirium is a serious medical condition linked to serve morbidity and mortality. Affects include increased length of stays, falls, increase risk of death, development of dementia & admission to a residential care facility. This QRG will provide staff with an overview of the management within the Emergency Department.
A disturbance of consciousness and a change in cognition that develops over a short period of time. That is a transient cerebral dysfunction, resulting in acute decline of attention & cognition. Presenting itself as either hyperactive, hypoactive or mixed.
This QRG applies to all presentations to the Emergency Department.
It is the responsibility of the Nurse Unit Managers and Directors of the Emergency Departments of each site to ensure the relevant staff are familiar with this QRG, that it is implemented according to the guidelines as outlined within, and that there is compliance by all staff members.
Consider the following
- Associated with long term & short-term outcomes.
- Distressing for not only the patient but also loved ones & care givers.
- It can be frequent, poorly managed & misdiagnosed.
- If diagnosis is early complications can be prevented.
- It should be ruled out in any patient who presents confused or with an altered mental state.
How it presents
- Worsening concentration, hyper-alertness, unable to obey commands or slower reaction time.
- Reacting to internal or external visual and or auditory hallucinations, reduced mobility and movement.
- Restless and agitated with changes in sleep and eating routine.
Hyperactive: Agitation, increased vigilance, hallucinations. Can sometimes present as psychotic symptoms.
Hypoactive: Lethargy & reduced psychomotor functioning. Often missed.
Mixed Delirium: Here patients will move between hyperactive & hypoactive delirium.
Terminal Delirium: often occurs in the dying person & may present as anguish, restlessness, anxiety & agitation.
- Over 65 years or advanced aged.
- Cognitive impairment.
- History of delirium.
- Multiple comorbidities.
- Vision or hearing impaired.
- Medications, drugs, alcohol or polypharmacy use.
- Functional impairment.
- Neurological conditions.
- Organ failure, electrolyte, fluid & metabolic disturbances, Hypoxia.
- Bladder or bowel dysfunction.
- Environmental factors such as reduced sleep, lines & devices.
- Mechanical restraint.
- Uncontrolled pain.
- Hip fracture.
- Severe illness or at risk of dying.
Medications that may affect the patient
- Those with anticholinergic effects
- Sedative hypnotics
- Antiparkinsonian agents
- Digoxin, metoprolol, propranolol
- Aciclovir, trimethoprim with suflamethoxazole
Management and Prevention
- Assess for reversible causes. Hypoglycemia, hypoxia & opioid overdose or misuse.
- Identify at risk elderly patients while introducing strategies to reduce the risk of developing delirium.
- Provide support & education to patient & families.
- Monitor for any change in behavior, cognition & physical conditions.
- Reduce & prevent any functional decline in mobility, personal care or continence.
- Reduce falls & other injuries, malnutrition, skin break down, pressure injuries & hospital acquired infections.
First line of treatment followed by pharmacological management when all non-pharmacological management has failed & the patient is becoming more distressed or shows an increased risk to themselves or others.
Antipsychotics and benzodiazpines do not treat delirium. They work on the symptoms & should not be used to reduce a person’s wandering or calling out behaviors.
Remember to monitor & document patient’s response regularly, Behaviors of concerns, GCS & complete all nursing risk assessments on EMR and back of nursing chart.